Part 5- Meds… The Art of Symptoms and Side Effects

“The Light shines in the darkness, and the darkness has not overcome it,”  -John 1:5

It was the medical treatment with an emphasis on medication, exercise and mindfulness that came to my rescue from the deep-sea of cognitive and physical disparity. Those who knew me at the beginning of this ordeal and see me now comment on how much better I seem. With excited eyes they infer that the doctors must have made a mistake, the diagnosis was wrong, you’re not sick! So when they ask how, I tell them the truth, “I’m on drugs.” Suddenly they get this quizzical look on their face, not knowing what to say. I reassure them, “it’s still the same me shaking under this mask of medication.  I’m in control with a little help from my friends… for now”. Then it suddenly occurs to me, what an absurd statement that is; am I ever really in control. Yes, on some days you have to look a little closer to see if I have Parkinson’s at all. But it’s there and never really gets too far away, tied at the hip it seems constantly waiting for the next adventure.

The medications only help control the symptoms, as there is no cure for Parkinson’s. And yes the very drugs used to ease the symptoms will cause side effects which may seem far worse than the tremors and such, but only on the surface. I take my medications at prescribed times and quantities.  After a period these drugs and the body become complacent, side effects become more pronounced, then I’ll need to find a new drug combination, a system of trial and error. This will be a lifelong ritual. I know by experience that the alternative of not taking medication is not an alternative at all. So in the end, my neurologist and I will trade effects for symptoms and with a little patience the deal will pay off.

To have what it seems are new symptoms or side effects as old ones reappear like a long-lost friend begs the question, is it the drugs, the disease, or both causing this… or is it just the normal consequences of getting old? This question asked many times and after a while understood without ever knowing the correct answer. As it is a moot point for the missing chemical in my makeup, Dopamine, touches so many physical and mental functions, it’s hard to say.  Also, we are dealing with symptoms and medications that run differently for each person afflicted.

A few of the side effects such as Dystonia and Dyskinesia, I will discuss in another chapter along with my personal history on the various medications, symptom and side effects that have affected me so far.

Now before we continue on this road, allow me to clear the air a bit at this juncture. For many in the general public, outside of the Parkinson’s community, it seems that ‘medication’ is not something they want to hear about when dealing with a medical condition… I guess the connotation is if you’re on medication then what happens when you’re off!   Approaching this end, the talk is of natural, holistic and other methods. I’ve tried a few and to tell you the truth, I’ve had more success after a glass of wine or beer, if for no other reason, alcohol increases dopamine levels which causes the body and mind to relax bringing a trend of well-being. All in all, people mean well and I’ve learned there is room for both. I am open to anything and will reserve my opinion until after I question the possibilities. Because this is not an either or disease, you have to see the forest and the trees.

Please feel free to like, follow or comment, if you or someone you know has any connection with Parkinson’s disease.

 

Advertisements

Published by

JC

I was officially diagnosed with Parkinson’s disease on October 29, 2012. These are my thoughts on Parkinson's and a variety of subjects.

3 thoughts on “Part 5- Meds… The Art of Symptoms and Side Effects”

  1. Medicines can sometimes be a huge drawback in life. Specially those which are for life… But ofcourse, your will power and optimism makes you win at life! Keep up the spirit.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s